Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Raleigh, NC

June 4, 2004Johnston County, Wayne County, Wilson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 4, 2004, 1:40 PM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2004, 1:40 PM EDT (17:40 UTC)
Expired
Jun 4, 2004, 3:15 PM EDT
In force
95 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Johnston County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 041741
FFWRAH
NCC101-191-195-041915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN CENTRAL NORTH CAROLINA
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  WILSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTERN AND CENTRAL        
  JOHNSTON COUNTY. THESE STORMS WILL MOVE NORTHEAST ACROSS WILSON    
  AND WAYNE COUNTIES.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  FREMONT...
  KENLY...
  LUCAMA...
  MICRO...
  PRINCETON...
  RAYNOR TOWN...
  SELMA...
  WATSON CROSSROADS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

$$

DGS
1 follow-up statement
000 
WGUS72 KRAH 041840
FFSRAH
NCC101-191-195-041915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
234 PM EDT FRI JUN 4 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR WILSON...JOHNSTON
AND WAYNE COUNTIES...

AT 223 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN OVER WESTERN 
JOHNSTON COUNTY NEAR CLAYTON MOVING EAST ALONG HIGHWAY 70 AND 
HIGHWAY 42. RADAR ESTIMATES UP TO 3 TO 4 INCHES OF RAIN HAS FALLEN 
ACROSS PORTIONS OF EASTERN JOHNSTON...WESTERN WAYNE AND SOUTHERN 
WILSON COUNTIES. 

LOCATIONS MOST THREATENED WITH FLASH FLOODING THROUGH 3 PM 
INCLUDE...CLAYTON. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE
AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER
GROUND IMMEDIATELY.

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 9:45 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 4, 9:45 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 AM EDT FRI JUN 4 2004

.DISCUSSION...
WILL DELAY ANY POSSIBLE UPDATE TO LATE MORNING.
EXPECT SOME SUN TO WORK INTO THE SOUTH BEFORE NOON. PREFER A NEAR
STATIONARY BOUNDARY ACROSS OUR AREA TODAY SIMILAR TO THE RUC MODEL.
SEE HIGHS NEAR 83 IN THE SOUTH. IN THE NORTH CAN NOT RULE OUT A
LITTLE SUN AND AFTERNOON FORECAST TEMPERATURES PERHAPS A COUPLE OF
DEGREES LOW BUT CONFIDENCE NOT HIGH IN THIS AREA.

REASONABLE HELICITY ALONG THE BOUNDARY TODAY AND A SMALL THREAT FOR A
TORNADO. TO THE SOUTH THREAT LOOKS TO BE DOWNBURST WINDS AND HAIL.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RLH
Hazardous weather outlook, Jun 4, 5:36 AM EDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
536 AM EDT FRI JUN 4 2004

NCZ010-011-026>028-041>043-073>078-083>086-088-089-050935-
ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-
HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-
RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-WAKE NC-WARREN NC-
WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...CARY...CLINTON...
DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX...
LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON AND WEST RALEIGH
536 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND
SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW
PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY
TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE
APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. DRY AIR ALOFT
MOVING INTO SOUTH CENTRAL NORTH CAROLINA THIS AFTERNOON... ALONG
WITH MARGINAL SURFACE HEATING... WILL MAKE THE ATMOSPHERE MODERATELY
UNSTABLE ALONG AND SOUTHEAST OF A LINE FROM ALBEMARLE TO LILLINGTON
TO ROANOKE RAPIDS. ALONG WITH THIS INSTABILITY... INCREASING AND
VEERING WINDS JUST OFF THE SURFACE WILL PRODUCE A WIND PROFILE
CONDUCIVE FOR DEVELOPMENT OF A FEW SUPERCELLS CONTAINING LARGE HAIL
AND STRONG DAMAGING WIND GUSTS... PRIMARILY BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MID EVENING
IN THE SANDHILLS REGION AND SOUTHEAST PORTIONS OF THE TRIANGLE
REGION. AS ALWAYS... TRAINED STORM SPOTTERS ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE OR
LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE IN
RALEIGH.

NCZ007>009-021>025-038>040-050935-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-
GUILFORD NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
CREEDMOOR...DURHAM...GRAHAM...GREENSBORO...HENDERSON...HIGH POINT...
HILLSBOROUGH...LEXINGTON...OXFORD...PITTSBORO...RANDLEMAN...
ROXBORO...SILER CITY AND WINSTON-SALEM
536 AM EDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS EASTERN AND
SOUTH-CENTRAL NORTH CAROLINA THROUGH TONIGHT. AN AREA OF LOW
PRESSURE WILL TRACK FROM UPSTATE SOUTH CAROLINA ALONG THE BOUNDARY
TODAY... AS A DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE
APPROACHES FROM THE WEST. WIDESPREAD RAIN AND THUNDERSTORMS ARE
EXPECTED ACROSS THE AREA TODAY INTO THE EVENING. WHILE A FEW STORMS
MAY APPROACH SEVERE LIMITS OVER NORTHWEST PORTIONS OF CENTRAL NORTH
CAROLINA... DEEP MOISTURE AND A LACK OF SURFACE HEATING ARE EXPECTED
TO LIMIT ATMOSPHERIC INSTABILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED IN THE TRIAD AREA
TODAY... HOWEVER TRAINED STORM SPOTTERS ARE ALWAYS ENCOURAGED TO
REPORT ANY SEVERE WEATHER... INCLUDING DAMAGING WINDS OR PENNY SIZE
OR LARGER HAIL... IMMEDIATELY TO THE NATIONAL WEATHER SERVICE OFFICE
IN RALEIGH.

GIH

In the hours before

Local storm report, Jun 4, 11:49 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1149 AM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TORNADO          1 SE PRINCETON          35.46N 78.15W
06/04/2004                   JOHNSTON           NC   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TORNADO ON THE GROUND NEAR
            OAKLAND CHURCH RD NEAR THE WAYNE/JOHNSTON COUNTY LINE

&&

SGY
Local storm report, Jun 4, 12:08 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1208 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1203 PM     TORNADO          1 N NAHUNTA             35.51N 78.06W
06/04/2004                   WAYNE              NC   PUBLIC

            PUBLIC REPORT TORNADO ON GROUND JUST NORTH OF NAHUNTA.

&&

SGY
Special weather statement, Jun 4, 12:21 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1221 PM EDT FRI JUN 4 2004

NCZ043-041715-
WILSON NC-
1221 PM EDT FRI JUN 4 2004

...STRONG THUNDERSTORM WILL MOVE ACROSS WILSON COUNTY THROUGH 115 PM
EDT...

AT 1221 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES
SOUTHWEST OF BLACK CREEK...OR ABOUT 12 MILES NORTH OF
GOLDSBORO...MOVING NORTHEAST AT 15 MPH.

THIS STORM PRODUCED A TORNADO IN WAYNE COUNTY...BUT HAS SINCE
WEAKENED. THIS STORM WILL REMAIN STRONG...AND WILL BE CAPABLE OF
PRODUCING GUSTY WINDS TO 50 MPH...SMALL HAIL...AND VERY HEAVY RAIN.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BLACK CREEK...
STANTONSBURG...DRIVERS STORE...AND...SARATOGA.

DGS
Local storm report, Jun 4, 12:58 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1258 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     5 W STANTONSBURG        35.60N 77.91W
06/04/2004                   WILSON             NC   PUBLIC

            TREES REPORTED DOWN NEAR THE WAYNE COUNTY BORDER.

&&

SGY
Local storm report, Jun 4, 12:58 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TORNADO
NATIONAL WEATHER SERVICE RALEIGH NC
1258 PM EDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          5 W STANTONSBURG        35.60N 77.91W
06/04/2004                   WILSON             NC   PUBLIC

            TREES REPORTED DOWN NEAR THE WAYNE COUNTY BORDER.

&&

SGY
Special weather statement, Jun 4, 1:29 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT FRI JUN 4 2004

NCZ040-041-041830-
CHATHAM NC-WAKE NC-
129 PM EDT FRI JUN 4 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 230 PM
EDT...

...TORNADO WARNING FOR CHATHAM COUNTY EXPIRES...

AT 129 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CORINTH...OR ABOUT 13 MILES NORTHEAST OF SANFORD...MOVING NORTHEAST
AT 20 MPH. THIS STORM HAS WEAKENED BUT CONTINUES TO BE A STRONG
STORM AND IS BEING MONITORED.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MERRY OAKS...NEW
HILL...AND...HOLLY SPRINGS...APEX...LAKE WHEELER...CARY...
MORRISVILLE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 11:18 AM EDTTornado WarningRAHJohnston27 min
Jun 4, 11:44 AM EDTTornado WarningRAHWayne46 min
Jun 4, 12:40 PM EDTTornado WarningRAHWilson65 min
Jun 4, 12:46 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jun 4, 1:07 PM EDTTornado WarningRAHChatham, Lee23 min
Jun 4, 1:14 PM EDTSevere Thunderstorm WarningRAHWayne46 min
Jun 4, 1:21 PM EDTSevere Thunderstorm WarningRAHEdgecombe24 min
Jun 4, 1:45 PM EDTSevere Thunderstorm WarningRAHWayne45 min
Jun 4, 2:15 PM EDTFlash Flood WarningRAHLee2 hr
Jun 4, 2:32 PM EDTFlash Flood WarningRAHWake118 min
Jun 4, 3:25 PM EDTFlash Flood WarningRAHJohnston3 hr
Jun 4, 4:14 PM EDTSevere Thunderstorm WarningRAHWayne46 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.